Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 167, NWS Birmingham, AL

April 11, 20084 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 11, 2008, 5:27 PM CDT for 4 counties in Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2008, 5:27 PM CDT (22:27 UTC)
Expired
Apr 11, 2008, 6:15 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bibb County, AL, Hale County, AL, Perry County, AL, Tuscaloosa County, AL

The radar

The Birmingham radar (KBMX), 43 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:00 PM CDTTornado WatchSPC5 hr
Apr 11, 3:07 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 112227
SVRBMX
ALC007-065-105-125-112315-
/O.NEW.KBMX.SV.W.0167.080411T2227Z-080411T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT FRI APR 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BIBB COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...CENTREVILLE...BRENT...
  NORTHERN PERRY COUNTY IN CENTRAL ALABAMA...
  NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA...
  SOUTHERN TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 615 PM CDT

* AT 527 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WATEROAK...
  OR 13 MILES NORTHEAST OF GREENSBORO...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EOLINE AND BRENT BY 550 PM CDT...
  CENTREVILLE BY 555 PM CDT...
  8 MILES SOUTHEAST OF WEST BLOCTON BY 600 PM CDT...
  SIX MILE BY 605 PM CDT...
  ASHBY BY 610 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3331 8713 3298 8688 3286 8688 3271 8750
      3301 8767
TIME...MOT...LOC 2227Z 244DEG 35KT 3290 8744

$$

27
1 follow-up statement
000 
WWUS54 KBMX 112245
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 PM CDT FRI APR 11 2008

ALC065-125-112255-
/O.CAN.KBMX.SV.W.0167.000000T0000Z-080411T2315Z/
HALE AL-TUSCALOOSA AL-
545 PM CDT FRI APR 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TUSCALOOSA AND
NORTHEASTERN HALE COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM CDT
FRIDAY EVENING FOR SOUTHERN ALABAMA.

LAT...LON 3283 8747 3283 8742 3300 8742 3301 8731
      3312 8730 3314 8727 3314 8719 3324 8715
      3324 8707 3298 8688 3286 8688 3272 8747
TIME...MOT...LOC 2245Z 244DEG 35KT 3297 8725

$$

ALC007-105-112315-
/O.CON.KBMX.SV.W.0167.000000T0000Z-080411T2315Z/
PERRY AL-BIBB AL-
545 PM CDT FRI APR 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR BIBB AND NORTHERN PERRY COUNTIES...

AT 540 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR EOLINE...OR ABOUT 8 MILES WEST OF
BRENT...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EOLINE AND BRENT BY 550 PM CDT...
  CENTREVILLE AND 6 MILES NORTHWEST OF BIBB COUNTY AIRPORT BY 555 PM
  CDT...
  7 MILES SOUTHEAST OF WEST BLOCTON BY 600 PM CDT...
  SIX MILE BY 605 PM CDT...
  ASHBY BY 615 PM CDT...

LAT...LON 3283 8747 3283 8742 3300 8742 3301 8731
      3312 8730 3314 8727 3314 8719 3324 8715
      3324 8707 3298 8688 3286 8688 3272 8747
TIME...MOT...LOC 2245Z 244DEG 35KT 3297 8725

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:25 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 11, 3:25 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT FRI APR 11 2008

.DISCUSSION...

WE ARE CURRENTLY IN FULL SEVERE WEATHER MODE HERE AT THE OFFICE.
STORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. SOME
OF THESE COULD BECOME SEVERE. SEE BHMHWOBMX FOR THE LATEST THREAT
ASSESSMENT. UPPER LEVEL DYNAMICS ARE EXPECTED TO SLOWLY MOVE
NORTH AND THUS DECREASING THE THREAT AS WE HEAD INTO THE
NIGHT...MAINLY AFTER 8 PM. HAVING SAID THAT...STAY TUNED TO NOAA
WEATHER RADIO OR YOUR LOCAL TV AFFILIATES FOR THE LATEST
CRITICAL...POTENTIALLY LIFE SAVING INFORMATION.

A BIG CHANGE IN TEMPERATURE IS EXPECTED THIS WEEKEND AND EARLY
NEXT WEEK. AFTER THESE WARM SPRING DAYS...WE WILL BRIEFLY GO BACK
TO WINTER. MODELS CONTINUE TO SHOW EXTREME COLD AIR ALOFT
ASSOCIATED WITH A UPPER LEVEL SYSTEM. THINGS ARE STILL LOOKING
PRETTY INTERESTING FOR SUNDAY NIGHT/MONDAY MORNING. A SLUG OF
MOISTURE ASSOCIATED WITH A TROF WILL MOVE ACROSS CENTRAL ALABAMA
SUNDAY NIGHT. THERE COULD BE ENOUGH MOISTURE THAT WE COULD SQUEEZE
OUT SOME FLURRIES OR LIGHT SNOW. NOTHING SIGNIFICANT BY ANY MEANS
THOUGH. BUT...WE WILL CONTINUE TO FOLLOW THE POTENTIAL CLOSELY
OVER THE NEXT FEW PACKAGES.

NEXT WEEK LOOKS TO BE PRETTY DRY WITH HIGH PRESSURE IN PLACE.
TEMPERATURES WILL SLOWLY RETURN TO NORMAL BY THE END OF THE WEEK.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

LINE OF STORMS COMING IN FROM THE WEST WILL AFFECT ALL TAF SITES
THIS AFTERNOON AND EARLY EVENING. BASED THE TIMING OF THESE STORMS
ON CURRENT RADAR TREND. THE ONLY FLIGHT PROBLEMS WILL OCCUR DURING A
THUNDERSTORM. THIS ACTIVITY IS EXPECTED TO LAST LATE INTO THE
EVENING HOURS. MUCH IMPROVED CONDITIONS ARE EXPECTED TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     54  64  36  55  33 /  70  10  10  20  20
ANNISTON    55  68  36  54  33 /  80  10  10  20  20
BIRMINGHAM  53  66  40  55  35 /  70  10  10  20  20
TUSCALOOSA  54  69  40  57  39 /  50  10  10  10  20
CALERA      56  68  41  57  37 /  70  10  10  10  20
AUBURN      58  67  42  59  36 /  70  30  10  10  20
MONTGOMERY  60  70  43  63  39 /  80  20  10  10  10
TROY        61  71  40  63  34 /  70  50  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IS IN EFFECT FOR ALL AREAS UNTIL 6 PM.

&&

In the hours before

Local storm report, Apr 11, 4:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     PINEY WOODS             33.82N 85.43W
04/11/2008                   CLEBURNE           AL   EMERGENCY MNGR

            HEAVY BARN DAMAGE

0452 PM     HAIL             TRUSSVILLE              33.64N 86.59W
04/11/2008  E2.50 INCH       JEFFERSON          AL   AMATEUR RADIO

&&

10.5
Local storm report, Apr 11, 5:00 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FUNNEL CLOUD     BIRMINGHAM              33.53N 86.80W
04/11/2008                   JEFFERSON          AL   AMATEUR RADIO

            UNCONFIRMED TORNADO

&&

10.5
Local storm report, Apr 11, 5:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
514 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     GADSDEN                 34.01N 86.01W
04/11/2008                   ETOWAH             AL   TRAINED SPOTTER

            AL 77 AND BROOK AVE TREES UPROOTED AND CARS BLOWN INTO
            FENCE.

&&

10.5
Local storm report, Apr 11, 5:18 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
518 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      BIRMINGHAM              33.53N 86.80W
04/11/2008                   JEFFERSON          AL   AMATEUR RADIO

            TARRANT CITY 18-24 INCHES ON ROAD

&&

10.5
Special weather statement, Apr 11, 5:22 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CDT FRI APR 11 2008

ALZ019-024>027-112300-
CALHOUN-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
522 PM CDT FRI APR 11 2008

...SIGNIFICANT WEATHER ALERT FOR CALHOUN...JEFFERSON...SHELBY...ST.
CLAIR AND TALLADEGA COUNTIES UNTIL 600 PM CDT...

AT 522 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM ODENVILLE TO BESSEMER
AIRPORT...OR ALONG A LINE EXTENDING FROM ODENVILLE TO
BESSEMER...MOVING EAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MOODY.
  ASHVILLE.
  WATTSVILLE.
  RAGLAND.
  PLEASANT GROVE.
  OHATCHEE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR
NORTHERN ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JONES/90
Local storm report, Apr 11, 5:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
523 PM CDT FRI APR 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             CAHABA HEIGHTS          33.46N 86.73W
04/11/2008  E1.75 INCH       JEFFERSON          AL   TRAINED SPOTTER

0436 PM     HAIL             CAHABA HEIGHTS          33.46N 86.73W
04/11/2008  E1.75 INCH       JEFFERSON          AL   TRAINED SPOTTER

            I-59 AND US 280

&&

10.5

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:54 AM CDTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 hr
Apr 11, 12:10 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston35 min
Apr 11, 12:52 PM CDTTornado WarningBMXWalker, Winston38 min
Apr 11, 1:25 PM CDTSevere Thunderstorm WarningBMXLamar, Marion50 min
Apr 11, 1:53 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Walker, Winston52 min
Apr 11, 1:56 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens49 min
Apr 11, 2:14 PM CDTTornado WarningBMXFayette, Marion, Walker, Winston46 min
Apr 11, 2:23 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker52 min
Apr 11, 2:28 PM CDTSevere Thunderstorm WarningBMXMarengo47 min
Apr 11, 2:38 PM CDTTornado WarningBMXWinston22 min
Apr 11, 2:39 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens51 min
Apr 11, 2:50 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston40 min
Apr 11, 2:56 PM CDTSevere Thunderstorm WarningBMXBibb, Dallas, Hale, Marengo, Perry49 min
Apr 11, 3:05 PM CDTTornado WarningBMXFayette, Pickens, Tuscaloosa25 min
Apr 11, 3:24 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa51 min
Apr 11, 3:30 PM CDTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker45 min
Apr 11, 3:41 PM CDTSevere Thunderstorm WarningBMXBlount, Walker19 min
Apr 11, 3:44 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Jefferson, Perry, Shelby61 min
Apr 11, 3:50 PM CDTTornado WarningBMXJefferson, Tuscaloosa, Walker40 min
Apr 11, 3:52 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair38 min
Apr 11, 4:01 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah, St. Clair44 min
Apr 11, 4:07 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah38 min
Apr 11, 4:18 PM CDTTornado WarningBMXBlount, Jefferson, St. Clair42 min
Apr 11, 4:22 PM CDTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa53 min
Apr 11, 4:34 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby, Talladega41 min
Apr 11, 4:37 PM CDTSevere Thunderstorm WarningBMXJefferson, Tuscaloosa, Walker23 min
Apr 11, 4:42 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Hale, Jefferson, Perry, Shelby and 1 more48 min
Apr 11, 4:42 PM CDTTornado WarningBMXCalhoun, Cherokee, Etowah33 min
Apr 11, 4:56 PM CDTTornado WarningBMXBlount, Calhoun, Etowah, St. Clair24 min
Apr 11, 5:41 PM CDTTornado WarningBMXBibb, Chilton, Perry49 min
Apr 11, 6:24 PM CDTTornado WarningBMXBibb, Chilton, Perry51 min
Apr 11, 6:46 PM CDTTornado WarningBMXClay, Talladega29 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.